Texas, 2014

Damaging Wind in Texas, July 4, 2014

July 4, 2014 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed in a moist, conditionally unstable air mass along an outflow boundary. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed in a moist, conditionally unstable air mass along an outflow boundary. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 4, 5:41 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 4, 5:41 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT FRI JUL 4 2014

.AVIATION...
CONVECTION AROUND AUS HAS DISSIPATED AND NOT EXPECTING ANY FURTHER
STORMS TONIGHT. STORMS ARE BEGINNING TO APPROACH THE SAN ANTONIO
AREA AND LIKE YESTERDAY PREDICTING WHERE THEY GO IS TRICKY. HAVE
INCLUDED TEMPO FOR THE NEXT TWO HOURS AT SAT AND SSF. VIS MAY DROP
IN RAIN TO MVFR AND WIND GUSTS TO 25 KTS ARE POSSIBLE. OUTSIDE OF
CONVECTION CONDITIONS WILL BE VFR WITH LIGHT SOUTHEASTERLY WINDS.
CONVECTION CHANCES SATURDAY AFTERNOON/EVENING SHOULD REMAIN AWAY
FROM THE TERMINALS...BUT IS NOT COMPLETELY OUT OF THE QUESTION.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT FRI JUL 4 2014/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
ISOLATED THUNDERSTORMS HAVE DEVELOPED AS EXPECTED OVER THE
NORTHEASTERN QUARTER OF OUR AREA...WHERE MOISTURE WAS POOLED AND
SATELLITE IMAGERY HINTS AT A WEAK CYCLONIC CIRCULATION. EXPECT
STORMS TO SLOWLY DRIFT WEST...WITH NEW STORMS DEVELOPING ALONG
OUTFLOW BOUNDARIES AND THE SEA BREEZE. SOME OF THESE STORMS COULD
PRODUCE PEA-SIZE AND GUSTY OUTFLOW WINDS TO 40 MPH. SHORT RANGE
MESOSCALE MODELS AND CLIMATOLOGY SUGGEST THESE STORMS SHOULD END
BETWEEN 02-03Z...AND THUS MOST FIREWORKS DISPLAYS BE HELD AS
SCHEDULED. ONE OR TWO SPOTS MAY RECEIVE ONE TO TWO INCHES OF RAIN WITH
THE STORMS...BUT MOST LOCATIONS WILL REMAIN DRY. EXPECT STORMS
ALONG THE SEA BREEZE AGAIN SATURDAY...BUT POPS WILL BE CLOSER TO
20 PERCENT...AND AREA TO THE COASTAL PLAINS EAST OF THE I-35
CORRIDOR.

LONG TERM (SUNDAY THROUGH FRIDAY)...
WEAK RIDGING AND LOWER PRECIPITABLE WATER WILL LEAD TO SLIGHTLY
HIGHER TEMPERATURES AND EVEN LOWER CHANCES FOR CONVECTION SUNDAY
THROUGH TUESDAY. NOTHING OUT OF THE ORDINARY FOR MID-SUMMER...JUST
WARMER AND DRIER THAN THE PAST WEEK. THE MEDIUM RANGE MODELS ARE
IN VERY GOOD AGREEMENT WITH A WEAK TROUGH...MORE OF A LOCAL MINIMA
BETWEEN THE DESERT SOUTHWEST AND BERMUDA SUBTROPICAL HIGHS...TO
SET UP ALONG THE TEXAS/LOUISIANA BORDER WEDNESDAY AND DRIFT WEST
ACROSS OUR AREA THURSDAY AND FRIDAY. THE BEST CHANCES FOR POPS ARE
THURSDAY AFTERNOON AND EVENING. STORM MOTION APPEARS TO BE SLOW
AND PRECIPITABLE WATER WILL PUSH A LITTLE ABOVE TWO INCHES...SO
LOCALLY HEAVY RAINFALL MAY BE AN ISSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  94  72  96  72 /  30  10  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  70  94  69  96  70 /  30  10  10  -   -
NEW BRAUNFELS MUNI AIRPORT     71  94  71  96  71 /  20  20  20  -   -
BURNET MUNI AIRPORT            71  92  70  94  71 /  30  10  -   -   -
DEL RIO INTL AIRPORT           75  97  75  99  75 /  -   10  -   -   -
GEORGETOWN MUNI AIRPORT        72  94  71  95  71 /  30  10  -   -   -
HONDO MUNI AIRPORT             71  95  71  97  71 /  20  10  -   -   -
SAN MARCOS MUNI AIRPORT        71  93  70  94  70 /  20  20  20  -   -
LA GRANGE - FAYETTE REGIONAL   73  94  73  95  73 /  40  20  20  20  20
SAN ANTONIO INTL AIRPORT       73  94  73  95  74 /  20  10  10  -   -
STINSON MUNI AIRPORT           73  94  73  96  72 /  20  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jul 4, 4:04 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 AM CDT FRI JUL 4 2014

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
504 AM CDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS MAINLY ALONG
AND EAST OF A LINE FROM KERRVILLE TO SAN ANTONIO TO KENEDY . SOME
OF THE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND GUSTY OUTFLOW WINDS. ISOLATED AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE WITH SLOWER MOVING STORMS. THE ACTIVITY SHOULD
DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 2:48 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT FRI JUL 4 2014

TXZ194-209-042115-
FAYETTE-LEE-
348 PM CDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEE AND NORTHERN FAYETTE
COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF ROUND TOP...OR 10 MILES SOUTHEAST
OF GIDDINGS...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GIDDINGS...
  NECHANITZ...
  WARDA...
  NORTHRUP...
  RABBS PRAIRIE...
  SERBIN...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3001 9669 2994 9700 3018 9704 3019 9677
      3015 9677 3015 9671
TIME...MOT...LOC 2048Z 082DEG 5KT 3008 9680

The radar

The Austin/San Antonio radar (KEWX), 22 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guadalupe

When
July 4, 5:52 PM CST
Where
Guadalupe County, 2.4 mi NNE of Cibolo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -98.210

A thunderstorm produced wind gusts estimated at 60 mph that blew a metal storage building into power lines and knocked down the power poles on Tolle Rd. near Steele High School in Cibolo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535932.